Missouri, 2018

Damaging Wind in Missouri, August 16, 2018

August 16, 2018 · NWS PAH · 1 event in 1 county or zone

A large complex of thunderstorms moved east across the Ozark Mountains into the Current River Valley. One of the strongest storms along the leading edge of the complex downed some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large complex of thunderstorms moved east across the Ozark Mountains into the Current River Valley. One of the strongest storms along the leading edge of the complex downed some trees. The storms occurred ahead of a cold front that was advancing south-southeast across the Missouri Valley. These storms were near the southern periphery of a mid-level closed low digging across the middle Missouri Valley, where 30 to 40 knot westerly 500 mb flow contributed to moderately strong wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 16, 5:11 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 16, 5:11 PM CST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
611 PM CDT Thu Aug 16 2018

.SHORT TERM...(Tonight through Saturday night)
Issued at 253 PM CDT Thu Aug 16 2018

Weak isolated convection on radar this afternoon driven by only
weak mid level support and instability. Not expecting much change
through the afternoon. The instability isn't too shabby, so a
flare up storm possible, but isolated. Locally heavy rain,
perhaps. Not much change this evening. Overnight, as a mid level
s/wv trof approaches, forcing and instability should result in an
uptick in convection, especially after midnight through sunrise.
How coverage will play out is still uncertain, as the CAM's models
continue to be of little help, typical in this kind of regime.

Energy associated with the trof will be slow to shift east
Friday. A weak front will move into the area late Friday and
Friday night. Good chance PoPs for convection as a result, with
strong storms and locally heavy rainfall possible. PoPs will taper
off from NW to SE late Friday night through Saturday. Expect some
diurnal enhancement during the day Saturday with heating given the
close proximity of the upper system, especially west KY. We should
dry out Saturday night. For the short term, basically used a
blend of the EC/GFS and NAM, smoothing out the details, accounting
for uncertainty. Temps were derived from the NBM and previous
forecast numbers.

.LONG TERM...(Sunday through Thursday)
Issued at 253 PM CDT Thu Aug 16 2018

Sunday continues to look mainly dry as an upper level ridge builds
in over the area. Meanwhile our next weather maker will be slowly
moving east across the country's mid section. Although there
continues to be some timing differences, there is enough consensus
now to believe parts of southeast Missouri will see at least a
chance for rain as early as Sunday evening as the system nears.

Showers and storms will surge eastward overnight on Sunday and into
Monday morning as this warm front continues pushing northward. How
far east and north the precipitation reaches before 12Z Monday is
still questionable but it looks like most of southwest Indiana and
even the Pennyrile region of west Kentucky will be dry prior to 7am
Monday with the latest GFS/GFS ensembles actually providing the
slower solutions. Nonetheless, will indicate a tight POP gradient
with likely POPs far west to slight chance or no POP east.

During the day on Monday, we will see periods of showers and storms
as the upper system moves into the area and more than one upper
level shortwave may swing through. The rain should taper off from
west to east Monday night. PWs will surge back to 2+ inches with
this system so heavy rainfall is possible with the individual cells.
We could see a brief respite from the rain on Tuesday but another
quick moving upper trough will arrive from the northwest and
impact the area Tuesday night into Wednesday, bringing another
small chance for rain. Models are actually in pretty good
agreement on the timing of this as well.

In addition, the cold front will actually pass through the area
Tuesday/Tuesday evening. In the wake of the front, much drier and
cooler air will infiltrate the area as high pressure slowly builds
in. Highs will be in the lower 80s Tuesday through Thursday with
lows in the lower 60s, possibly even upper 50s in some locations.
Dry weather will continue through at least the end of the week.

&&

.AVIATION...
Issued at 610 PM CDT Thu Aug 16 2018

For the most part, convective activity should remain out of the
WFO PAH TAF locations for the 00z Friday issuance. However, given
the proximity of towering cumulus and isolated showers near KOWB,
left an evening mention of vicinity thunderstorms for this
particular location.

Prefer the NAMNest ensemble and 13km RAP guidance for
initialization of the TAF's. They both keep the best chances for
convection and MVFR ceilings until after the 07z-09z time frame,
in line with the expected arrival of overnight convection from
Missouri and Illinois. Also prefer the lower VFR/upper MVFR
ceilings during the morning, then the development of afternoon
convection.

Favored mention of vicinity convection over explicit convection,
given the very poor timing and placement of the showers and
thunderstorms by the high resolution/medium range guidance this
afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION...Smith
Hazardous weather outlook, Aug 16, 3:39 AM CST, 19 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
439 AM CDT Thu Aug 16 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
439 AM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will continue over most of the
region today and into tonight. Locally heavy rain and possible
localized flooding is the main concern with thunderstorm
activity, though a few thunderstorms may produce strong wind gusts
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm activity is forecast Friday through Tuesday, but the
chance of storms over the weekend is small, confined to mainly
just a portion of the area in our far south and east, and is
expected mainly during the heat of the day. The best chance for
storms is Friday, and then again Sunday night through Monday
night. Heavy rainfall capable of producing localized flooding is
the primary storm hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall are encouraged. Stay tuned to further
forecasts and updates.

In the hours before

Special weather statement, Aug 16, 9:25 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
1025 PM CDT THU AUG 16 2018

MOZ108-170415-
Ripley MO-
1025 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIPLEY COUNTY UNTIL 1115
PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Maynard, or 8 miles southwest of Doniphan, moving east
at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Doniphan, Naylor, Oxly and Fairdealing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3659 9103 3668 9062 3668 9059 3659 9059
      3659 9058 3651 9057 3650 9058 3650 9100
TIME...MOT...LOC 0324Z 256DEG 20KT 3653 9093

SMITH
Special weather statement, Aug 16, 10:46 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
1146 PM CDT THU AUG 16 2018

MOZ109-170530-
Butler MO-
1146 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTLER COUNTY UNTIL
1230 AM CDT...

At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neelyville, or 11 miles west of Chalk Bluff Natural Area, moving east
at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Qulin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3650 9047 3664 9046 3665 9014 3664 9014
      3662 9015 3662 9016 3661 9016 3660 9018
      3655 9018 3654 9021 3653 9021 3652 9022
      3650 9022
TIME...MOT...LOC 0446Z 272DEG 24KT 3654 9040

SMITH

The radar

The Paducah radar (KPAH), 197 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
August 16, 10:55 PM CST
Where
Carter County, 5 mi SSE of Van Buren
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
36.933, -90.985

The National Park Service reported trees were down on State Route Z in the Ozark National Scenic Riverways area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771698.